I'm a male in his late twenties in good health. About six months ago, seemingly out of the blue I developed a red, itchy, flaky, and sore rash around my lips. My PCP diagnosed it as perioral dermatitis and prescribed a steroid called Desonide. Later, after my lips began to be affected as well, my dermatologist and a specialist in oral pathology diagnosed the condition as exfoliative cheilitis, or exzema (eczema) of the lips. I've been treating it with the Desonide once/day for the last five months and it keeps the problem relatively at bay (though my lips are typically more swollen, red and irritated than they ever were before the condition). I've tried to get off the Desonide a number of times now, but when I do, even for a day, the rash flares back up again in a very aggressive manner. I've tried other non-steroid products, such as Protopic and Elidel, but they don't seem to work as well and cause a slight burning sensation as well so I've been sticking with the Desonide. The condition has been fairly steady for the last month or so. I use the Desonide once/day and apply Vaseline to my lips to help with the dryness and iritation of my lips, which is quite severe.
I'm worried that I've been on the Desonide for six months now and can't seem to get off it without causing another major outbreak. I'd prefer to try some alternative types of treatment instead of relying on this drug to control the symptoms and not address the underlying cause of the condition. But at the same time, I'm baffled that the condition itself came out of nowhere and has been around for about seven months now with no signs of clearing up.
My question, doctor, is: do you have any recommendations for tips to get off the Desonide and perhaps onto something 'better' for me than a topical steroid? (I'm worried about the long-term damage). Also, have you ever heard of alternative types of treatment (accupuncture, hypnotherapy, etc) helping in treating this type of condition? And finally, I'm trying to keep the hope that I can fully recover from this alive, so have you heard of full recoveries from this type of condition?
Thank you so much for your help and for your forum,
You have reason to be hopeful. Eczema of the lips, which this indeed sounds like, usually comes out of nowhere. It may last a while. Desonide is a mild steroid, which does not cause lasting damage of any kind. Still, if you're nervous about steroids, I think you'll do well on Protopic plus moisturizing. Ignore the burning, which is common and stops happening after a while. You may want to invest the time and effort in getting allergy patch testing--allergy isn't likely but might be worth looking into, just in case some oral product or other triggered the outbreak. Check with your dermatologist about this.
To anyone with "exzema (eczema) of the lip". I have a similar undiagnosed problem. I have been using Dr. Dan's Cortibalm, which seems to help. It can be obtained at a pharmacy but is not just sold over the counter. No perscription was required. It cost just under $5.00 in Terre Haute, IN through Kroger's Pharmacy. Cost may vary in other locations.
Hope it Helps!
I had a flaky dry red rash around my lips, went to the dermatologist and used a variety of things that got rid of it. We started with something strong and then worked our way down to cortizone (which can be bought over the counter). Now, five years later, I am still using a tiny bit of cortizone around the edge of my lips each day. I quit a few days ago because I know it's not good for me to continue having my body rely on something like that and now the flaky redness is back. It is not itchy, just dry, flaky and red. What do I do?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.